Search Videos by Topic or Participant
Browse by Series:

Nintedanib in Lung Adenocarcinoma: Managing Toxicities

Insights From:Anders Mellemgaard, MD, Herlev University Hospital; Sanjay Popat, PhD, FRCP, The Royal Marsden Hospital;Martin Reck, MD, PhD, Hospital Grosshansdorf
Published: Monday, Dec 12, 2016


Transcript:

Sanjay Popat, PhD, FRCP:
Nintedanib has a unique safety profile. It’s highlighted by the potential to cause diarrhea and transaminitis as its main toxicities. However, in my personal experience, I’ve not found these to be a particular issue. Patients should be counseled against the risk of diarrhea and regarding the potential to use loperamide if they have symptoms. But in general day-to-day clinical practice, diarrhea doesn’t seem to be a major problem.

Transaminitis can be observed, as it is with many other kinase inhibitors. But, again, in clinical practice, this doesn’t seem to be a major problem. And much more frequent monitoring than one would normally use when giving a monthly TKI doesn’t seem to be particularly indicated.

When using a combination of docetaxel and nintedanib, the two should be used together. Nintedanib is not given on the same day as the administration as docetaxel. Generally, one would want to carry on with the combination for as long as possible, but in real life, after about 4 to 6 cycles, patients start developing quite significant fatigue and sometimes neuropathy with the docetaxel. In that setting, one would want to potentially discontinue or dose-reduce the docetaxel. And if one is considering discontinuing the docetaxel, one does discontinue the docetaxel. It would be entirely appropriate, as per their regime, to carry on nintedanib monotherapy in a maintenance phase, having regular assessment if the patient was getting response evaluation imaging and discontinuing at the point of meaningful progression.

Anders Mellemgaard, MD: There are two side effects that I think we see with nintedanib, and we need to be aware of those side effects. The first is diarrhea. Diarrhea comes frequently with many types of treatment, and it is something that we need to train our patients to manage, and we need to be there for them when they develop this problem because there’s actually supportive measures that can deal with this problem. So, usually offering loperamide and give dietary advice will be enough to manage this adverse event.

It is a problem that comes and goes. It’s not a constant problem, but it will appear from time to time in roughly 30% of the patients who are on nintedanib. We do see GI toxicities also with docetaxel, and sometimes it’s difficult to know whether this adverse event is really related to docetaxel or nintedanib, but it doesn’t make too much of a difference because the management is the same.

The second adverse event that we see with nintedanib is elevated liver enzymes. So, we need to be observant of the biochemistry of these patients, and the only way to manage that adverse event is really to dose reduce. Usually a simple dose reduction of 20% will take care of this problem and make the liver enzymes decrease again. Only very rarely is it necessary to discontinue a nintedanib treatment.

Transcript Edited for Clarity
Slider Left
Slider Right


Transcript:

Sanjay Popat, PhD, FRCP:
Nintedanib has a unique safety profile. It’s highlighted by the potential to cause diarrhea and transaminitis as its main toxicities. However, in my personal experience, I’ve not found these to be a particular issue. Patients should be counseled against the risk of diarrhea and regarding the potential to use loperamide if they have symptoms. But in general day-to-day clinical practice, diarrhea doesn’t seem to be a major problem.

Transaminitis can be observed, as it is with many other kinase inhibitors. But, again, in clinical practice, this doesn’t seem to be a major problem. And much more frequent monitoring than one would normally use when giving a monthly TKI doesn’t seem to be particularly indicated.

When using a combination of docetaxel and nintedanib, the two should be used together. Nintedanib is not given on the same day as the administration as docetaxel. Generally, one would want to carry on with the combination for as long as possible, but in real life, after about 4 to 6 cycles, patients start developing quite significant fatigue and sometimes neuropathy with the docetaxel. In that setting, one would want to potentially discontinue or dose-reduce the docetaxel. And if one is considering discontinuing the docetaxel, one does discontinue the docetaxel. It would be entirely appropriate, as per their regime, to carry on nintedanib monotherapy in a maintenance phase, having regular assessment if the patient was getting response evaluation imaging and discontinuing at the point of meaningful progression.

Anders Mellemgaard, MD: There are two side effects that I think we see with nintedanib, and we need to be aware of those side effects. The first is diarrhea. Diarrhea comes frequently with many types of treatment, and it is something that we need to train our patients to manage, and we need to be there for them when they develop this problem because there’s actually supportive measures that can deal with this problem. So, usually offering loperamide and give dietary advice will be enough to manage this adverse event.

It is a problem that comes and goes. It’s not a constant problem, but it will appear from time to time in roughly 30% of the patients who are on nintedanib. We do see GI toxicities also with docetaxel, and sometimes it’s difficult to know whether this adverse event is really related to docetaxel or nintedanib, but it doesn’t make too much of a difference because the management is the same.

The second adverse event that we see with nintedanib is elevated liver enzymes. So, we need to be observant of the biochemistry of these patients, and the only way to manage that adverse event is really to dose reduce. Usually a simple dose reduction of 20% will take care of this problem and make the liver enzymes decrease again. Only very rarely is it necessary to discontinue a nintedanib treatment.

Transcript Edited for Clarity
View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Cancer Summaries and Commentaries™: Update from Chicago: Advances in the Treatment of Breast CancerJul 31, 20181.0
Community Practice Connections™: The Next Generation in Renal Cell Carcinoma Treatment: An Oncology Nursing Essentials WorkshopJul 31, 20181.5
Publication Bottom Border
Border Publication
x